Alert archive / Arizona / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 50, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 12, 2014, 1:46 PM MST for Pima County, Arizona. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2014, 1:46 PM MST (20:46 UTC)
- Expired
- Aug 12, 2014, 2:45 PM MST
- In force
- 59 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 63 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 8.8 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 467 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
161 WUUS55 KTWC 122046 SVRTWC AZC019-122145- /O.NEW.KTWC.SV.W.0050.140812T2046Z-140812T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 146 PM MST TUE AUG 12 2014 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF TUCSON... * UNTIL 245 PM MST * AT 136 PM MST...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RYAN FIELD...AND MOVING NORTH AT 10 MPH. OTHER STORMS WERE ALSO RAPIDLY DEVELOPING IN THE TUCSON METRO AREA. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH TUCSON...SAGUARO NATIONAL PARK WEST AND PICTURE ROCKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... WIND DAMAGE AND BLOWING DUST WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR LIGHTNING. && LAT...LON 3233 11141 3242 11104 3196 11078 3203 11128 TIME...MOT...LOC 2044Z 160DEG 9KT 3215 11117 $$ KD
2 follow-up statements
677 WWUS55 KTWC 122106 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 206 PM MST TUE AUG 12 2014 AZC019-122145- /O.CON.KTWC.SV.W.0050.000000T0000Z-140812T2145Z/ PIMA AZ- 206 PM MST TUE AUG 12 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 200 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SAGUARO NATIONAL PARK WEST...OR 14 MILES SOUTH OF MARANA...MOVING NORTH AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH RAPIDLY FLOWING WATER. && LAT...LON 3203 11128 3233 11141 3242 11104 3196 11078 TIME...MOT...LOC 2105Z 167DEG 16KT 3223 11120 $$ KD
916 WWUS55 KTWC 122139 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 239 PM MST TUE AUG 12 2014 AZC019-122146- /O.EXP.KTWC.SV.W.0050.000000T0000Z-140812T2145Z/ PIMA AZ- 239 PM MST TUE AUG 12 2014 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL EXPIRE AT 245 PM MST... THE STORM THAT PROMPTED THE WARNING HAD WEAKENED BUT HEAVY RAIN CONTINUED IN PARTS OF THE TUCSON METRO AREA. FLASH FLOODING REMAINS THE MAIN THREAT THIS AFTERNOON. LAT...LON 3203 11128 3233 11141 3242 11104 3196 11078 TIME...MOT...LOC 2136Z 167DEG 16KT 3236 11124 $$ KD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:10 AM MST, 4 hours 36 minutes earlier.
Area forecast discussion, Aug 12, 9:10 AM MST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
910 AM MST TUE AUG 12 2014
.SYNOPSIS...ABUNDANT MOISTURE IN COMBINATION WITH AN UPPER LEVEL
DISTURBANCE WILL PROVIDE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS INTO TONIGHT. SOME STORMS WILL PRODUCE HEAVY RAIN AND
PERHAPS STRONG WINDS. EXPECT SCATTERED THUNDERSTORMS WEDNESDAY
THROUGH THURSDAY FOLLOWED BY A DOWNTURN IN ACTIVITY FRIDAY AND
SATURDAY.
&&
.DISCUSSION...SCATTERED TO NUMEROUS SHOWERS/TSTMS WERE ACROSS
WRN/CENTRAL PIMA COUNTY AND SOUTH CENTRAL PINAL COUNTY AT THIS TIME.
OTHER ISOLATED SHOWERS WERE ACROSS SRN GRAHAM/NRN COCHISE COUNTIES.
ABUNDANT MOISTURE ACROSS SE AZ THIS MORNING WITH DEWPOINTS VALID 16Z
MOSTLY IN THE 60S F. 12/12Z KTWC SOUNDING TOTAL PRECIP WATER WAS
1.76 INCHES...AND THIS VALUE WAS ALMOST TWO STANDARD DEVIATIONS
ABOVE NORMAL.
1453Z BLENDED TOTAL PRECIP WATER IMAGERY INDICATED VALUES RANGING
FROM AROUND 0.75 INCHES ACROSS THE WHITE MOUNTAINS TO NEARLY 2.10
INCHES ACROSS FAR WRN PIMA COUNTY. 12/12Z UPPER AIR PLOTS DEPICTED
593 DM HIGH PRESSURE CENTERED NEAR THE FOUR CORNERS REGION WITH DEEP
TROUGHS OFF THE PACIFIC NW COAST AND OVER THE GREAT LAKES REGION.
LIGHT TO MODERATE SELY FLOW PREVAILED IN THE SURFACE-300 MB LAYER.
VISIBLE SATELLITE IMAGERY DEPICTED A CYCLONIC CIRCULATION SYSTEM
CENTERED JUST NORTH OF HERMOSILLO SONORA MOVING NWWD ACROSS NWRN
SONORA MEXICO. THE FAVORED AREA FOR SHOWERS/TSTMS TO OCCUR THIS
MORNING WILL BE AHEAD OF THIS SYSTEM WEST OF TUCSON. HAVE NOTED THAT
THE 12/14Z RUC HRRR THEN DECREASES COVERAGE OF SHOWERS/TSTMS WEST OF
TUCSON EARLY THIS AFTERNOON. HOWEVER...SCATTERED TO NUMEROUS
SHOWERS/TSTMS ARE THEN PROGGED TO OCCUR FROM THE TUCSON METRO AREA
EWD TO THE NEW MEXICO BORDER BY MID AFTERNOON AND CONTINUING INTO
THIS EVENING.
HOWEVER...THE 12/12Z UNIV OF AZ WRF-NAM WAS SOMEWHAT DIFFERENT
VERSUS THE RUC HRRR. FOR INSTANCE...THE 12/12Z UNIV OF AZ WRF-NAM
DEPICTED WIDESPREAD COVERAGE OF SHOWERS/TSTMS EARLY THIS
AFTERNOON...THEN FAVORED THE AREA FOR SHOWERS/TSTMS GENERALLY FROM
TUCSON WWD/NWWD LATE THIS AFTERNOON AND EARLY THIS EVENING.
AT ANY RATE...THE INHERITED OFFICIAL FORECAST DEPICTS SCATTERED TO
NUMEROUS SHOWERS/TSTMS THIS AFTERNOON/EVENING FOLLOWED BY SCATTERED
SHOWERS AND ISOLATED TSTMS LATE TONIGHT. A FLASH FLOOD WATCH WILL BE
IN EFFECT FROM NOON MST TODAY UNTIL 1 AM MST WED. THE MAIN IMPACT
WILL BE HEAVY RAIN WITH THE POTENTIAL FOR FLASH FLOODING TO OCCUR.
THE STRONGER TSTMS WILL ALSO BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS. HIGH TEMPS TODAY WILL GENERALLY AVERAGE ABOUT 2-5 DEGS F
BELOW NORMAL.
THERE ARE NO UPDATES PLANNED AT THIS TIME. PLEASE REFER TO THE
ADDITIONAL SECTIONS FOR FURTHER DETAIL.
&&
.AVIATION...VALID THRU 13/18Z.
SCATTERED TO NUMEROUS -TSRA/-SHRA MOSTLY WEST OF KTUS THIS MORNING...
THEN SCATTERED TO NUMEROUS TSRA/SHRA AREA-WIDE THIS AFTERNOON AND
THIS EVENING. MVFR VISIBILITIES AND WIND GUSTS TO NEAR 45 KTS WILL
OCCUR WITH THE STRONGER TSRA. SCATTERED -SHRA AND ISOLD -TSRA WILL
THEN PREVAIL LATE TONIGHT INTO WEDNESDAY MORNING. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...DAILY SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED THIS WEEK...WITH A PEAK IN ACTIVITY TODAY
AND TONIGHT. STRONG...GUSTY AND ERRATIC WINDS BETWEEN 35 AND 45 MPH
ARE POSSIBLE WITH STRONGER THUNDERSTORMS. OTHERWISE...WINDS WILL
SHOW NORMAL DIURNAL TRENDS AND LESS THAN 15 MPH.
&&
.PREV DISCUSSION...MAIN IMPULSE SHIFTS INTO NORTHERN ARIZONA LATE
TONIGHT INTO WEDNESDAY ALONG WITH STRONGEST THUNDERSTORM THREAT. WE
WILL PROBABLY BE A LITTLE WORKED OVER WEDNESDAY FOR LESS
COVERAGE...BUT ANY STORMS WE GET WILL BE PRETTY WET. STILL LOOKS
MORE AND MORE LIKE INCREASING POTENTIAL FOR A SECONDARY HIGH CENTER
RECONSOLIDATION REORIENTING THE RIDGE INTO A PARTIAL BLOCKING
POSITION FRIDAY AND SATURDAY. A COUPLE OF DOWN DAYS TO END THE WEEK.
WE SHOULD BOUNCE BACK TOWARD AN AVERAGE DAY BY SUNDAY OR MONDAY AS
THE RIDGE AMPLIFIES NORTH OF US.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM NOON MST TODAY UNTIL 1 AM MST WEDNESDAY
FOR AZZ501>515.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
DISCUSSION...FRANCIS
AVIATION/FIRE WEATHER...HUMPHREYS
PREVIOUS DISCUSSION...MEYERIn the hours before
Special weather statement, Aug 12, 1:23 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 123 PM MST TUE AUG 12 2014 AZZ502>504-122100- TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 123 PM MST TUE AUG 12 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 200 PM MST... AT 118 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR THREE POINTS...OR 19 MILES NORTHWEST OF GREEN VALLEY...MOVING NORTH AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN THAT CAN QUICKLY POND ON ROADWAYS AND LIMIT VISIBILITIES FOR MOTORISTS. AREAS AFFECTED BY THIS STORM INCLUDE...THREE POINTS...RYAN FIELD AND SAGUARO NATIONAL PARK WEST. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3227 11150 3232 11116 3200 11107 3191 11135 TIME...MOT...LOC 2023Z 163DEG 10KT 3202 11128 KD
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 6:36 PM MST | Special Weather Statement | TWC | 24 min | |
| Aug 12, 2:18 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 19 hr |
| Aug 12, 7:42 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 12, 12:52 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 12, 1:18 PM MST | Areal Flood Advisory | TWC | Cochise | 117 min |
| Aug 12, 1:23 PM MST | Special Weather Statement | TWC | Pima | 37 min |
| Aug 12, 1:31 PM MST | Flash Flood Warning | TWC | Pima | 59 min |
| Aug 12, 2:13 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 12, 2:39 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 12, 2:45 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 2 hr |
| Aug 12, 3:25 PM MST | Flash Flood Warning | TWC | Pinal | 110 min |
| Aug 12, 3:44 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.